Do I Need Meds?
Nov 6, 2002
Hello, I found out I was HIV positive back in 1992,and was infected in mid 1991. My t-cells have slowly fallen over the years from over 800 in 1992 to right around 350 now. My viral load has always stayed in between 700-7000, last one was 820 2months ago. Percentage close to 24, my percentage has stayed between 23-28 this year.
Over the last couple of months I have on and off stomach trouble, mostly just sick feeling, very gasy,very tired, and a slight fever. Just always feel run-down. I'm not taking any medications yet because my doctor thinks I can wait. I keep thinking that all these things I'm feeling are the beginning of an OI or that I'm feeling the first symptoms of HIV. Is it common for someone that has had HIV for over 10 years to feel symptoms like this if they aren't taking any meds? Also, with my labs like they are, (still pretty good), could it be an OI or HIV realted? I just want to start taking something if it is and don't want to wait until I'm in the hospital with something I could have avoided.I have mentally prepared myself over the past 10 years that I will have to start taking medications and I am ready, but I also don't want to jump the gun and would like to wait as long as possilbe.
What is your opinion. Thanks so much, Chicago
Response from Dr. Young
Thanks for your question.
From the sounds of it, you don't have any significant immune suppresion, with high CD4 cell counts. This does not mean that it is impossible for you to have an HIV complication, but it is probably pretty unlikely.
Nevertheless, you would appear to have some gastrointestinal symptoms that deserve further exploration and evaluation-- if for no other reason than they appear to interfere with your daily quality of life. If it turns out that these are not attributable to an HIV issue, then HIV therapies would almost certainly not be recommended. If the symptoms really get to the point where your quality of life is seriously affected, then a discussion about starting therapy can be entertained, understanding that most opinion leaders currently would be reluctant to start.
Yes, medications have gotten easier and less side effect prone to take than in the past; the decision to start is a complex one but for persons with asymptomatic HIV infection and high CD4 cell counts, one can probably continue to monitor things closely. This is a situation where having good communication lines with your doctor will be very valuable. Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- Does Gardasil Work If Already Have Hpv?
- How Does Thrush Spread To Other People?
- Can Hiv Test Be Wrong At 4 Months?
- Confirmed Cases Of Hiv By Tattoos
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.